Coping With Taste Changes During Chemotherapy

How Can You Cope with Taste Changes (Dysgeusia) from Cancer Treatments?

Woman with bitter taste in her mouth
How to cope with taste changes from cancer treatment. David Sutherland/Getty Images

Taste Changes (Dysgeusia) During Cancer Treatment

If you are among the 50 percent of patients that experience taste changes during chemotherapy - something oncologists refer to as dysgeusia - you know it can be totally annoying. People describe it variably as “metal mouth,” a bitter taste, loss of taste, or decreased ability to taste sweet foods. Certainly, it can affect your ability to enjoy food, and sometimes, it can interfere with getting the nutrition you need during cancer treatment.

Why Do Taste Changes Occur During Chemotherapy?

Since chemotherapy is designed to kill rapidly dividing cancer cells, it also affects normal cells that divide rapidly, such as those in the mouth. Chemotherapy may also damage taste receptors. In some cases, loss of taste may be due to an association of chemotherapy with nausea and vomiting. Taste changes often begin a week or so after starting chemotherapy and last for 3 to 4 weeks. Medications used with lung cancer that are commonly associated with taste changes include:

  • Paraplatin (carboplatin)
  • Platinol (cisplatin)
  • Adriamycin (doxorubicin)
  • Gemzar (gemcitabine)
  • Taxol (paclitaxel)
  • Oncovin (vincristine)

Coping With Chemotherapy Induced Taste Changes

There are no medications to help with taste changes during chemotherapy, although mouthwashes are sometimes prescribed to help prevent infection if you have mouth sores. Practicing good oral hygiene – ideally brushing after each meal – is important, both for taste changes, and for the mouth sores that can accompany chemotherapy.

Practices some people have found helpful for coping with abnormal tastes include:

  • Avoiding eating for a few hours before and after chemotherapy
  • Using plastic utensils instead of metal
  • Eating with friends or family to provide a distraction from tastes
  • Sucking on mints or chewing gum
  • Trying tart foods, such as oranges and lemonade (unless you have mouth sores)
  • Adding taste by using strong flavors in foods
  • Serving food cool or chilled. Cool food often feels better on the tongue than hot foods, and this can also minimize cooking odors
  • Sampling a variety of foods, especially if everything begins to taste the same
  • Foods such as beef and pork can be less appealing. Try marinating to increase the flavor, or substitute other sources of protein such as poultry, fish, and dairy products
  • Some people recommend avoiding foods you really enjoy during this time, so you don’t develop poor associations with your favorite foods

If you are involved with a support group or online cancer community, check with others to see what has helped them cope with those awful taste changes. Unlike your oncologist, who hears reports and reads studies about what helps, those people are actually living with the disease and may have some great thoughts to help you that you otherwise wouldn't hear. Plus - being involved in the cancer community cancer can be a wonderful way to learn about your cancer and get support in general.

Importance of Addressing Taste Changes During Chemotherapy

You may hesitate to complain to your oncologist about taste changes thinking it is a minor side effect of chemotherapy, but make sure you raise your voice. Studies suggest that dysgeusia - those taste changes - can significantly lessen your quality of life, something that is very important for people as you try to stay hopeful and keep a positive attitude with cancer.

Those taste changes can also lead to a diminished appetite, something that's far from just a nuisance. In fact, it's thought that cancer cachexia - a syndrome characterized by weight loss and more - is the direct cause of 20 percent of cancer deaths.

When Should I Call My Doctor?

Even though there is little that can be done to prevent or treat taste changes, let your doctor know what you are experiencing so he or she is aware of any symptoms you are having. If you find that taste changes are limiting your intake of foods or liquids, or resulting in significant weight loss, be sure to contact your health care team and seek their recommendations.


Irune, E., Dwivedi, R., Nutting, C., and K. Harrington. Treatment-related dysgeusia in head and neck cancer patients. Cancer Treatment Reviews. 2014. 40(9):1106-17.

Montemurro, F., Mittica, G., Cagnazzo, C. et al. Self-evaluation of Adjuvant Chemotherapy-Related Adverse Effects by Patients With Breast Cancer. JAMA Oncology. 2016. 2(4):445-52.

National Cancer Institute. Oral Complications of Chemotherapy and Head/Neck Radiation (PDQ) – Patient Version. Updated 01/22/16.

Okada, N., Hanfusa, T., Abe, S. et al. Evaluation of the risk factors associated with high-dose chemotherapy-induced dysgeusia in patients undergoing autologous hematopoietic stem cell transplantation: possible usefulness of cryotherapy indysgeusia prevention. Supportive Care in Cancer. 2016 Apr 29. (Epub ahead of print).

Continue Reading